Commentarii Mathematici Helvetici


Full-Text PDF (133 KB) | Metadata | Table of Contents | CMH summary
Volume 80, Issue 4, 2005, pp. 755–769
DOI: 10.4171/CMH/33

Published online: 2005-12-31

A prime analogue of the Erdös--Pomerance conjecture for elliptic curves

Yu-Ru Liu[1]

(1) University of Waterloo, Waterloo, Canada

Let $E/{\mathbb Q}$ be an elliptic curve of rank $\ge 1$ and $b\in E({\mathbb Q})$ a rational point of infinite order. For a prime $p$ of good reduction, let $g_b(p)$ be the order of the cyclic group generated by the reduction $\bar b$ of $b$ modulo $p$. We denote by $\omega(g_b(p))$ the number of distinct prime divisors of $g_b(p)$. Assuming the GRH, we show that the normal order of $\omega(g_b(p))$ is $\log \log p$. We also prove conditionally that there exists a normal distribution for the quantity $$ \frac{\omega(g_b(p)) - \log \log p}{\sqrt{\log \log p}}. $$ The latter result can be viewed as an elliptic analogue of a conjecture of Erdös and Pomerance about the distribution of $\omega(f_a(n))$, where $a$ is a natural number $> 1$ and $f_a(n)$ the order of $a$ modulo $n$.

Keywords: Prime divisors, order of cyclic groups, elliptic curves

Liu Yu-Ru: A prime analogue of the Erdös--Pomerance conjecture for elliptic curves. Comment. Math. Helv. 80 (2005), 755-769. doi: 10.4171/CMH/33